Indiana, 2010

Damaging Winds in Indiana, June 4, 2010

June 4, 2010 · NWS IND · 2 events in 1 county or zone

A couple of isolated thunderstorms developed across northeast Illinois and northwest Indiana during the evening of June 4th. These storms progressed east-southeast through northern portions of Central Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A couple of isolated thunderstorms developed across northeast Illinois and northwest Indiana during the evening of June 4th. These storms progressed east-southeast through northern portions of Central Indiana. The westernmost storm produced a couple of wind damage reports in Carroll County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 4, 8:54 PM EST, 1 minute earlier.

Area forecast discussion, Jun 4, 8:54 PM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
954 PM EDT FRI JUN 4 2010

.UPDATE...
AVIATION SECTION AND NEAR TERM HAS BEEN UPDATED.

&&

.SYNOPSIS...
FORCAST AREA WILL REMAIN IN THE WARM SECTOR TONIGHT UNTIL TOMORROW
NIGHT WHEN A WAVE MOVES ALONG THE FRONT NEAR OUR NORTHERN FORECAST
AREA AND DRAGS A COLD FRONT SOUTHEAST ACROSS CENTRAL OVERNIGHT
SATURDAY NIGHT.

&&

.NEAR TERM /TONIGHT/...
RADAR WAS SHOWING A COUPLE OF STRONG TO SEVERE THUNDERSTORMS ONE
ACROSS CARROLL COUNTY AND ONE JUST NORTH OF HARTFORD CITY LATE THIS
EVENING AND ADDITIONAL STORMS ACROSS NORTHERN MISSOURI AND WEST
CENTRAL ILLINOIS NEAR NOSE OF LOW LEVEL JET. THESE STORMS HAVE
GENERALLY BEEN WEAKENING DUE TO SUBSIDENCE ALOFT IN THE WAKE OF A
SHORT WAVE MOVING INTO OHIO BUT COULD FLARE AGAIN OVERNIGHT AS THEY
MOVE INTO CENTRAL INDIANA.

RAISED POPS A BIT ACROSS OUR SOUTHERN FORECAST AREA BASED ON
UPSTREAM RADAR TRENDS FAVORING NORTHERN MISSOURI AND WEST CENTRAL
ILLINOIS STORMS FOLLOWING 850-300 MILLIBAR THICKNESS LINES AND
CONTINUING TO MOVE SOUTHEAT BUT STILL KEEP GOOD CHANCE POPS NORTH
AND ESPECIALLY NORTHEAST BASED ON CURRENT ACTIVITY ACROSS CARROLL
COUNTY.

SPC HAS PULLED THE SLIGHT RISK FROM ALL BUT OUR NORTHERN COUNTIES TO
ACCOUNT FOR ONGOING STORMS...SO WILL ADDRESS THAT IN THE HWO.

FINALLY...WITH THE STORMS MOVING A AROUND 25 MPH...SCATTERED NATURE
OF THE THUNDERSTORM ACTIVITY AND EXPECTED IOWA MCS NOT HAPPENING
YET...DONT THINK HEAVY RAIN NEEDS TO BE MENTIONED...BUT WILL KEEP
BRIEF HEAVY RAIN IN THE HWO.

WILL KEEP TEMPERATURES UP TONIGHT CONSIDERING CURRENT DEW POINTS
STILL IN THE UPPER 60S AT MOST LOCALES AND ANVIL DEBRIS SPREADING
ACROSS FROM THE MISSOURI AND ILLINOIS ACTIVITY.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
THE FIRST HALF OF THE EXTENDED WILL REMAIN ACTIVE AS FRONTAL
BOUNDARY CONTINUES TO BE THE FOCUS FOR STRONG TO SEVERE
CONVECTION. WHILE SUBTLE TIMING AND LOCATION DIFFERENCES EXIST
BETWEEN SPECIFIC MODELS...HAVE ONCE AGAIN LEANED TOWARDS AN
ENSEMBLE APPROACH HEADED BY THE SREF.

ANTICIPATE THUNDERSTORMS WILL BE ONGOING ACROSS AT LEAST THE
NORTHERN HALF OF THE FORECAST AREA SATURDAY MORNING AS MCS THAT
DEVELOPS OVERNIGHT ARRIVES AT NOSE OF LOW LEVEL JET. THIS ACTIVITY
LIKELY TO BE IN PLACE FOR THE FIRST HALF OF THE DAY AS FRONT REMAINS
NEARLY STATIONARY OVER NORTHERN COUNTIES. TO THE SOUTH...INCREASING
AMOUNTS OF SUNSHINE AS THE DAY PROGRESSES AND LARGELY DEPENDENT ON
THE EXTENT OF THE CIRRUS SHIELD ASSOCIATED WITH THE CONVECTION. HAVE
CONTINUED TO CARRY LIKELY POPS OVER NORTHERN THIRD OF THE FORECAST
AREA WITH POPS DROPPING OFF FURTHER SOUTH AWAY FROM THE BOUNDARY.

WHILE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS IS CERTAINLY
LIKELY WITH THE MORNING CONVECTION...GROWING CONCERN FOR WIDESPREAD
SEVERE WEATHER EXISTS DURING THE AFTERNOON AND EVENING AS WAVE KICKS
OUT OF THE MID MISSISSIPPI VALLEY AND THE FRONT SETTLES NEAR OR JUST
NORTH OF THE FORECAST AREA. AS MENTIONED ABOVE...SOUTHERN EXTENT OF
THE CIRRUS SHIELD WILL IMPACT HEATING ACROSS THE REGION TO SOME
DEGREE THROUGH THE MORNING BUT ONCE THE CORE OF THE MCS REMNANTS
PASS TO THE NORTHEAST OF THE REGION BY MID AFTERNOON...MOST IF NOT
ALL OF THE FORECAST AREA SHOULD SEE SOME SUNSHINE WITH ATMOSPHERE
PROGGED TO BECOME UNSTABLE RAPIDLY DURING THE LATE AFTERNOON. AS LOW
LEVEL JET LIFTS INTO THE REGION AND STRENGTHENS DURING THE LATE
AFTERNOON AND EVENING...RICH MOISTURE WILL TRANSPORT INTO THE
FORECAST AREA WITH CAPES POTENTIALLY EXCEEDING 3000 J/KG IMMEDIATELY
AHEAD OF THE LOW BY THE EVENING. INTENSE UPPER JET ACROSS THE LOWER
GREAT LAKES WILL PROMOTE EXCELLENT MID/UPPER LEVEL DIFFLUENCE WITH
BL SHEAR VALUES INCREASING TO NEAR 50KTS AHEAD OF THE SHARPENING
UPPER TROUGH. RESULT LOOKING MORE AND MORE LIKE A POTENTIALLY HIGH
INSTABILITY/HIGH SHEAR ENVIRONMENT. IMPRESSIVE 0-3KM SRH VALUES OF
200-300 M2/S2 NOTED BY EARLY EVENING...ESPECIALLY IN VICINITY OF THE
BOUNDARY AND SUBSEQUENT LOW TRACK THROUGH NORTHERN FORECAST AREA.

BELIEVE ALL MODES OF SEVERE WEATHER WILL BE PRESENT AND SHOULD ALL
OF THE PARAMETERS DISCUSSED ABOVE COME TOGETHER...WIND FIELDS WOULD
SUGGEST WE COULD BE LOOKING AT SUPERCELLS DEVELOPING OVER NORTHERN
COUNTIES WITH CONVECTION COALESCING INTO A INTENSE BOW ECHO OR
DERECHO FURTHER SOUTH. FORECAST HODOGRAPHS...PARTICULARLY OVER FAR
NORTHERN COUNTIES RATHER IMPRESSIVE AND CERTAINLY SUPPORT THE
POTENTIAL FOR TORNADOES CONSIDERING THE EXPECTED TRACK OF THE LOW
AND TRIPLE POINT. STILL FEEL DAMAGING WINDS WILL BE THE MAIN THREAT
WITH THE CONCERN FOR DEVELOPMENT OF A BOW ECHO/DERECHO AHEAD OF THE
FRONT. HOWEVER...TRENDS NOTED ON THE SREF AND OTHER MODELS WITH
RESPECT TO SHEAR/HELICITY AND POTENTIAL FOR ROTATING STORMS CANNOT
BE IGNORED...ESPECIALLY IN VICINITY OF THE BOUNDARY. WILL BE
MENTIONING THESE THREATS ALONG WITH LARGE HAIL IN THE HWO.

PWATS WILL SURGE ABOVE 2 INCHES SATURDAY NIGHT AHEAD OF THE FRONT
WITH POSSIBILITY FOR TORRENTIAL RAINFALL. COMBINED WITH WHATEVER CAN
FALL TONIGHT AND EARLIER ON SATURDAY...MAY BE LOOKING AT SOME
LOCALIZED FLOODING PROBLEMS IN AREAS WHERE RAINFALL IS PROLONGED.
WILL HOLD OFF ON A FLASH FLOOD WATCH AT THIS POINT IN TIME AS WOULD
LIKE TO SE HOW THE CONVECTION SETS UP TONIGHT. HOWEVER...THINK THERE
IS A STRONG LIKELIHOOD THAT A WATCH WILL BE NEEDED AT SOME POINT.
WILL MENTION HEAVY RAIN THROUGH SATURDAY NIGHT WITH THE STORMS.

THE FRONT WILL EXIT THE FORECAST AREA BY SUNDAY MORNING. QUICK
DRYING WILL FOLLOW IN WAKE OF THE COLD FRONT AND SHOULD ALLOW SKIES
TO QUICKLY CLEAR OUT ACROSS THE REGION. HOWEVER...LOW LEVEL COLD
ADVECTION AND THE PRESENCE OF THE UPPER TROUGH OVER THE GREAT LAKES
WILL PROMOTE CUMULUS DEVELOPMENT THROUGH THE AFTERNOON DESPITE THE
DRIER AIRMASS ADVECTING IN. MOST OF THE SHORT TERM MODEL GUIDANCE
INDICATING SOME WEAK INSTABILITY DURING THE AFTERNOON AND EVENING
NEAR THE VORT AXIS DROPPING AROUND THE BASE OF THE TROUGH. THIS MAY
SERVE TO KICK OFF ISOLATED COLD POOL CONVECTION...ESPECIALLY OVER
THE NORTHERN COUNTIES. HAVE HELD OFF ON ANY POPS MENTION YET AS
MODEL SOUNDINGS INDICATE SOME MID LEVEL CAPPING...BUT POPS MAY NEED
TO BE CONSIDERED IF SIGNALS CONTINUE TO SUGGEST. SKIES WILL CLEAR
SUNDAY NIGHT AS HIGH PRESSURE EXPANDS INTO THE REGION.

TEMPS...HIGHS SATURDAY CONTINUE TO BE TRICKY AND LARGELY DEPENDENT
ON THE HEATING RECEIVED. MOS GUIDANCE IN GENERAL SEEMS TOO COOL
CONSIDERING EXPECTATIONS DISCUSSED ABOVE...AND HAVE THEREFORE HELD
PRETTY CLOSE TO PREVIOUS FORECAST IN THE MID AND UPPER 80S. THINK
LOW 90S POSSIBLE OVER FAR SOUTHERN COUNTIES AND WITH EXPECTED
DEWPOINTS IN EXCESS OF 70 DEGREES...HEAT INDICES INTO THE MID AND
UPPER 90S. NEAR MOS GUIDANCE THROUGH THE REST OF THE PERIOD.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
AMPLIFIED UPPER FLOW PATTERN FOR MUCH OF THE PERIOD AS
AFOREMENTIONED TROUGH LIFTS OUT OF THE NORTHEAST STATES AND ALLOWS
BROAD RIDGE CENTERED OVER THE INTERMOUNTAIN WEST MONDAY TO MIGRATE
EAST INTO THE MISSISSIPPI/OHIO VALLEYS BY WEEKS END. LIKE THE
SLOWER ECMWF APPROACH THAT HPC FAVORS WITH RIDGE EXPANSION HOLDING
OFF UNTIL THE END OF THE SEVEN DAYS.

WHILE DEPARTING HIGH PRESSURE AND NORTHERLY FLOW WILL KEEP
CONDITIONS DRY AND PLEASANT ON MONDAY...THE LOCATION OF THE TROUGH
AND RIDGE FOR MIDWEEK WILL PLACE CENTRAL INDIANA BACK INTO A
NORTHWEST FLOW ALOFT WITH A SURFACE BOUNDARY PARKING ITSELF IN THE
OHIO VALLEY FOR MIDWEEK. RESULT WILL LIKELY BE A RESUMPTION OF THE
UNSETTLED PATTERN HIGHLIGHTED BY MCS CLUSTERS AS WAVES OF LOW
PRESSURE RIDE THE BOUNDARY AND THE PERIPHERY OF THE EXPANDING
RIDGE. AT THIS POINT...MUCH TOO EARLY TO PIN DOWN SPECIFIC TIMING
AND LOCATION IMPACTS...BUT MODEL CONSENSUS SUPPORTING A GENERAL
TRACK FROM THE NORTHERN AND CENTRAL PLAINS THROUGH THE OHIO
VALLEY. HAVE PLACED CHANCE POPS IN FOR THE FORECAST AREA FROM
TUESDAY THROUGH WEDNESDAY NIGHT. POSSIBILITY THIS MAY BLEED INTO
THURSDAY AS WELL BUT HAVE LEFT DRY FOR NOW. CONSIDERING POTENTIAL
HEAVY AMOUNTS OF RAIN THIS WEEKEND...ADDITIONAL THUNDERSTORMS FOR
MIDWEEK MAY EXACERBATE ANY EXTENUATING FLOODING ISSUES.

HIGH TEMPERATURES WILL BE KEPT DOWN THROUGH MIDWEEK...RUNNING
MAINLY IN THE UPPER 70S/LOWER 80S AND HIGHLY DEPENDENT ON
CONVECTIVE COVERAGE AND LOCATION OF THE BOUNDARY. WARMER
TEMPERATURES ARRIVE FOR THE END OF THE WEEK WITH THE ARRIVAL OF
THE RIDGE...POSSIBLY APPROACHING 90 DEGREES FRIDAY AND SATURDAY.

&&

.AVIATION.../FOR 050000Z TAFS/...
A FRONTAL SYSTEM WILL REMAIN JUST NORTH OF OUR FORECAST AREA THROUGH
THE DAY ON SATURDAY AND THEN MOVE SOUTH ACROSS CENTRAL INDIANA
SATURDAY NIGHT TO NEAR THE OHIO RIVER SUNDAY MORNING.

AN AREA OF THUNDERSTORMS ACROSS NORTHERN INDIANA TO NEAR KMLI IN
WESTERN ILLINOIS WILL TRACK EAST ACROSS NORTHERN INDIANA THIS
EVENING...POSSIBLY AFFECTING KLAF IN A FEW HOURS. QUIET WEATHER WILL
BE THE RULE FARTHER SOUTH...ALTHOUGH SOME MODELS HINT AT WIDELY
SCATTERED THUNDERSTORMS NEAR THE I70 CORRIDOR LATER TONIGHT.
FOR NOW WILL ONLY MENTION A PERIOD OF CB ONLY IN TAFS.

MVFR FOG HAZE POSSIBLE LATE TONIGHT...OTHERWISE TAFS SHOULD REMAIN
VFR.

AN UPPER LEVEL DISTURBANCE WILL MOVE TO NORTHERN INDIANA BY MIDDAY
SATURDAY AND NUMEROUS THUNDERSTORMS EXPECTED ACROSS NORTHERN
SECTIONS AND SCATTERED THUNDERSTORMS ELSEWHERE MIDDAY SATURDAY AN ON.

WINDS WILL BE FROM THE SOUTHWEST 5 TO 8 KNOTS OVERNIGHT AND 10 TO 14
KNOTS DURING THE DAY ON SATURDAY.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...MK
NEAR TERM...MK
SHORT TERM...RYAN
LONG TERM....RYAN
AVIATION...JH
Hazardous weather outlook, Jun 4, 2:30 PM EST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
330 PM EDT FRI JUN 4 2010

INZ021-028>031-035>049-051>057-060>065-067>072-051000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
330 PM EDT FRI JUN 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. THERE IS A
SLIGHT RISK THAT SOME OF THESE STORMS MAY BE SEVERE. THE MAIN
THREATS FROM ANY STORM THAT BECOME SEVERE WILL BE LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS. LIGHTNING IS A THREAT FROM ANY
THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH SUNDAY MORNING AS
ANOTHER FRONTAL BOUNDARY STALLS ACROSS THE REGION. AGAIN THERE IS
A SLIGHT RISK FOR SEVERE STORMS ON SATURDAY AND SATURDAY
NIGHT...WITH THE MAIN THREATS BEING DAMAGING WINDS...LARGE
HAIL...AND A FEW TORNADOES. HEAVY RAINFALL IS LIKELY AS WELL...AND
COULD RESULT IN FLASH FLOODING.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND WEDNESDAY.
LIGHTNING IS A HAZARD IN ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT...AND
AGAIN ON SATURDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

RYAN

In the hours before

Special weather statement, Jun 4, 8:03 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
903 PM EDT FRI JUN 4 2010

INZ021-050145-
CARROLL-
903 PM EDT FRI JUN 4 2010

...STRONG THUNDERSTORM ADVISORY FOR CARROLL COUNTY UNTIL 945 PM
EDT...

AT 858 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF MONTICELLO...MOVING EAST AT 30
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
GOLDEN HILL AND CEDAR POINT AROUND 915 PM EDT...
YEOMAN AROUND 920 PM EDT...
CAMDEN AROUND 940 PM EDT...

LAT...LON 4075 8652 4071 8651 4071 8641 4070 8637
      4058 8637 4044 8640 4061 8678 4073 8678
      4075 8675 4075 8653
TIME...MOT...LOC 0103Z 287DEG 25KT 4076 8685

JH

The radar

The Indianapolis radar (KIND), 101 km away, was scanning. The volume nearest the first event began at 01:55 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
June 4, 8:55 PM EST
Where
Carroll County, 3.22 mi WSW of Deer Creek
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
40.610, -86.440

A roof was reportedly blown off a barn due to thunderstorm wind gusts.

Thunderstorm Wind, Carroll

When
June 4, 9:00 PM EST
Where
Carroll County, 2.71 mi WNW of Wheeling
Measured
61 kt (70 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
40.580, -86.430

A semi-trailer was reported to be blown into a ditch due to thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238167, 238174.